Flood, Somerset
- When
- June 28, 6:49 AM EST to June 29, 10:21 AM EST
- Where
- Somerset County, Countywide
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.564, -74.616 (the zone’s center; the record gives no point)
Sporadic periods of heavy rain occurred across New Jersey from the 23rd into the morning of the 28th. The most widespread and heaviest rain occurred during the first half of the day on the 28th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Sporadic periods of heavy rain occurred across New Jersey from the 23rd into the morning of the 28th. The most widespread and heaviest rain occurred during the first half of the day on the 28th. The culmination of the heavy rain caused mainly minor flooding along the main stem rivers in Somerset County on the 28th and 29th. Flooding was worse along the Delaware River. Event totals in Somerset County averaged three to six inches.Flooding caused the closure of eight roads countywide, mainly in Bridgewater, Branchburg and Hillsborough Townships. The North Branch section of Branchburg Township was flooded. Flooding along the Raritan River inundated parkland near the river in Manville. Along the main stem of the Raritan River at Manville was above its 14 foot flood stage from 543 p.m. EDT on the 28th through 310 a.m. EDT on the 29th. It crested at 15.76 feet at 930 p.m. EDT on the 28th. Farther downstream, the Raritan River at Bound Brook was above its 28 foot flood stage from 1007 p.m. EDT on the 28th through 247 a.m. EDT on the 29th. It crested at 28.24 feet at 1128 p.m. EDT on the 28th. The North Branch of the Raritan River at North Branch was above its 12.3 foot flood stage from 1033 a.m. EDT through 520 p.m. EDT on the 28th. It crested at 13.93 feet. Farther downstream at Raritan, the North Branch of the Raritan River was above its 10 foot flood stage from 115 p.m. EDT through 608 p.m. EDT on the 28th. It crested at 10.72 feet at 345 p.m. EDT. Farther downstream at the village of South Branch, the North Branch of the Raritan River was above its 7 foot flood stage from 749 a.m. EDT on the 28th through 202 a.m. EDT on the 29th. It crested at 9.95 feet at 845 p.m. EDT on the 28th. The Millstone River at Griggstown was above its 10 foot flood stage from 1231 p.m. EDT on the 28th through 1121 a.m. EDT on the 29th. It crested at 10.54 feet at 4 p.m. EDT on the 28th.Actual storm rainfall totals included 5.87 inches in Pottersville, 5.00 inches at the Somerville Airport and 4.20 inches in Bound Brook.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 28, 6:45 AM EST, 4 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
745 AM EDT WED JUN 28 2006
.UPDATE...
WILL BE SENDING AN UPDATED ZONE PACKAGE SHORTLY. BASED ON CURRENT
RADAR SHOWING THE HEAVIEST RAINS EXITING QUICKLY IN NORTHERN NEW
JERSEY, WILL BE CANCELLING THE FLASH FLOOD WATCH. SOME SCATTERED
SHOWERS ARE POSSIBLE DURING THE DAY, BUT QPF AMOUNTS SHOULD BE LIGHT.
ALSO, HAVE CANCELLED THE COASTAL FLOOD WARNING ON CHESAPEAKE BAY, AS
TIDAL DEPARTURES ARE AROUND A FOOT OR LESS AND HIGH TIDE HAS ALREADY
OCCURED THIS MORNING.
456 AM EDT WED JUN 28 2006 PREVIOUS DISCUSSION...
.SHORT TERM /TODAY THROUGH FRIDAY NIGHT/...
THINGS WILL BEGIN TO WIND DOWN THROUGH THE MORNING HOURS RAIN WISE,
HOWEVER, THERE IS STILL SOME PROBLEMS ON A NUMBER OF OUR RIVERS
AND STREAMS...SEE HYDROLOGY SECTION BELOW. THE AREA OF LOW
PRESSURE THAT IS HELPING TO MOVE THE RAIN FROM OUR AREA SHOULD BE
ALL THE WAY OUT OF OUR REGION BY MIDDAY TODAY. THEREFORE WE HAVE
BROUGHT DOWN PRECIP CHANCES AFTER NOON TODAY ACROSS THE ENTIRE
AREA. WE WILL CONTINUE WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH FRIDAY AS WE WILL STILL BE UNDER THE INFLUENCE OF A BROAD
UPPER TROUGH AND THE SURFACE BOUNDARY WILL SLOWLY MOVE ITS WAY TOWARD
THE COAST. SPC HAS PORTIONS OF OUR AREA OUTLINED IN A /SLIGHT
RISK/ ON THURSDAY AS THIS LOOKS TO BE THE BEST CHANCE FOR
ORGANIZED THUNDERSTORM ACTIVITY. WITH PASSAGE OF THE FRONT, THERE
IS SOME MARGINAL CAPE/LIS FORECASTED RIGHT NOW WITH DECENT PVA
DURING THE DAY. TROUGH DOES TRY TO TAKE ON A NEGATIVE TILT AS WELL
DURING THIS TIME PERIOD. SO THIS MATTER WILL HAVE TO BEEN WATCHED
OVER THE NEXT COUPLE OF FORECAST SHIFTS. THE END OF THE WORK WEEK
MAY BE DRY AFTER THE FRONT PASSES THROUGH OUR AREA, WHICH IS WELL
NEEDED AFTER ALL THIS RAINFALL WEVE GOTTEN OVER THE PAST FEW
DAYS.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
WILL KEEP THE MENTION OF SHOWERS AND THUNDERSTORMS IN THE FORECAST
THROUGH THE WEEKEND AS THERE WILL BE SOME MINOR DISTURBANCES IN
THE UPPER FLOW PATTERN, THOUGH NOTHING LOOKS TO BE VERY SERIOUS AT
THIS TIME. SUNDAY MAY BE THE BEST CHANCE OF RAIN AS ANOTHER COLD
FRONT IS FORECAST TO MOVE THROUGH THE AREA DURING THE DAY.
&&
.AVIATION...
GENERALLY MVFR CONDITIONS ARE EXPECTED THIS MORNING IN MOST AREAS,
WITH IFR FOR THOSE LOCATIONS THAT RECEIVE THE MODERATE TO HEAVY
RAIN. LOW CENTER IS ROTATING THROUGH THE REGION RIGHT NOW, BUT THE
DRYING IS NOT TOO FAR AWAY. EXPECT IMPROVEMENT TO VFR CONDITIONS
LATER THIS MORNING. WILL KEEP SOME SCATTERED SHOWERS THROUGH THE
MORNING AT THE TAF SITES AND THEN GO DRY THROUGH THE AFTERNOON, AS
POPS DROP TO LOW CHANCE.
&&
.MARINE...
WILL KEEP MARINE FLAGS IN PLACE FOR NOW WITH LOW CENTER STILL
ROTATING THROUGH THE REGION. CONDITIONS SHOULD IMPROVE, WITH A
DECREASE IN WINDS AND SEAS AS THE LOW BEGINS TO PULL AWAY FROM THE
REGION LATER TODAY. A FEW RELATIVELY TRANQUIL DAYS ARE THEN IN
STORE AS HIGH PRESSURE MOVES IN FOR THE END OF THE WEEK.
&&
.HYDROLOGY...
WE HAVE REMOVED THE FLASH FLOOD WATCH FOR THE DELMARVA AS WELL AS
EXTREME SOUTHERN NEW JERSEY AND COASTAL NEW JERSEY. THE HEAVIEST
RAINFALL WILL REMAIN OVER EASTERN PENNSYLVANIA AND INLAND NEW
JERSEY THROUGH THE MORNING HOURS, AND TAPER OFF FROM SOUTH TO NORTH.
AS THIS HAPPENS, THE HEAVIEST RAIN WILL MAKE ITS WAY OUT OF OUR
AREA. MANY OF OUR RIVERS AND STREAMS ARE EXPERIENCING FLOODING OR
ARE FORECASTED TO EXCEED THEIR FLOOD STAGE, PLEASE REFER TO THE
FLOOD STATEMENTS FOR FUTURE UPDATES TO THESE FORECASTS.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING FOR ANZ430-431-453>455 UNTIL NOON WEDNESDAY.
...SMALL CRAFT ADVISORY FOR ANZ450>452 UNTIL 8 PM WEDNESDAY.
...SMALL CRAFT ADVISORY FOR ANZ453>455 FROM NOON WEDNESDAY TO 8
PM WEDNESDAY.
&&
SHORT TERM/LONG TERM/HYDROLOGY...ROBERTSON
AVIATION/MARINE...NIERENBERGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 547 AM EDT WED JUN 28 2006 ANZ430-431-450>455-470-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-291000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 547 AM EDT WED JUN 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT FLOODING IS OCCURRING OR EXPECTED ON A NUMBER OF RIVERS AND STREAMS ACROSS THE AREA, PLEASE REFER TO THE HYDROLOGIC STATEMENTS FOR THE LATEST FORECASTS AND UPDATES. THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE NEW JERSEY COAST AND A MODERATE TO HIGH RISK OF RIP CURRENTS ALONG THE DELAWARE COAST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE STORM PREDICTION CENTER HAS PLACED MOST OF OUR AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER ON THURSDAY. THE MAIN THREAT WILL LIKELY BE STRONG WINDS AND ALSO HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. ROBERTSON
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518467.